Thunderstorm Wind, Iowa
- When
- May 22, 11:05 PM CST
- Where
- Iowa County, Blanchardville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.817, -89.867
A large complex of thunderstorms, mainly consisting of very heavy rain and damaging winds, raked through most of southern Wisconsin during the early morning hours. This was round number one for the day.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A large complex of thunderstorms, mainly consisting of very heavy rain and damaging winds, raked through most of southern Wisconsin during the early morning hours. This was round number one for the day. Flash flooding was the main threat due to recent heavy rain and saturated ground. This flash flooding mainly affected south-central Wisconsin consisting of Dane, Sauk, Iowa, Lafayette, and Green counties. Lafayette and Green counties were hit especially hard. Flash flooding in Benton (Lafayette County) caused people to be evacuated from their homes. 100,000 dollars in costs resulted from flood damage. Flash flooding in Darlington (Lafayette County) caused mudslides to occur in farmers fields (destroying recently planted crops) and caused basements to flood, causing another 75,000 dollars in damage. Flash flooding in Marquette, Sauk, western Dane, and Iron counties consisted of gravel washouts, mudslides, and basement damage. In addition, flash flood rains forced a roof of a building to collapse, and basement/foundation damage was inflicted on an apartment complex. Damaging winds of 50 to 56 knots (58 to 65 mph) was the result from a small line of severe thunderstorms which produced scattered areas of tree damage form Lafayette County through Walworth County. Northeast of Lake Geneva, powerful thunderstorm winds blew a pole shed down and snapped power lines. Trees and power lines were reported down in Blanchardville, New Glarus, and Lake Geneva. Refer to the Green Lake County May 25th flood event for additional information.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 22, 2:34 PM CST, 8 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 334 PM CDT SAT MAY 22 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL. A COUPLE OF MESOLOWS MOVED EAST ACROSS SOUTHERN WI TODAY AND HELPED TO HOLD SURFACE BOUNDARY CLOSE TO THE WI/IL BORDER. AFTER LAST NIGHTS HEAVY RAINFALL THE AIRMASS OVER SOUTHERN WI HAS REMAINED FAIRLY COOL AND STABLE. HOWEVER...JUST TO OUR WEST IN IOWA...THE INSTABILITY HAS BEEN INCREASING STEADILY DURING THE AFTERNOON. ALTHOUGH THE MODELS HAVE BEEN TOO QUICK TO EXPAND QPF OVER CWA THIS AFTERNOON...BELIEVE THAT ONCE THE CONVECTION BEGINS TO OUR WEST IT WILL SPREAD INTO SOUTHERN WI QUICKLY THIS EVENING. WEAK S/W AND VORT MAX IN EASTERN CO SHOULD HELP TO PUSH CONVECTION EAST AS IT MOVES OUT INTO THE CENTRAL PLAINS THIS EVENING. ALTHOUGH SHOWERS AND THUNDERSTORMS IN FORECAST MAY BE TRENDING THEM IN TOO QUICKLY...FELT UNCOMFORTABLE LEAVING IT OUT FOR TOO LONG. HPC IS STILL OUTLOOKING SOUTHERN WI FOR 1-2 INCHES OF RAINFALL AND APPEAR TO BE IN GENERAL AGREEMENT WITH MODEL GUIDANCE. HAVE CONTINUED FLOOD WATCH INTO SUNDAY MORNING WITH SATURATED SOILS AND RISING RIVERS. ETA MODEL TAKING SURFACE LOW MUCH FARTHER WEST THAN GFS MODEL SO EACH MODEL HAS DIFFERENT SCENARIO FOR SUNDAY. THE ETA SOLUTION WOULD LEND ITSELF TO MORE OF A SEVERE WEATHER SITUATION WITH A STRONGER WARM SECTOR AND DESTABILIZATION. AT THIS POINT WE WILL WAIT UNTIL SUNDAY TO SEE WHICH TURNS OUT TO HAVE THE BEST ANSWER BUT EITHER WAY IT APPEARS THAT THUNDERSTORMS WILL RUMBLE ACROSS SOUTHERN WI AGAIN ON SUNDAY. A BRIEF BREAK IN THE ACTION MONDAY...AND THEN HOPEFULLY DRY AGAIN FOR A FEW DAYS AROUND MIDWEEK. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA TONIGHT UNTIL SUNDAY MORNING.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 437 AM CDT SAT MAY 22 2004 WIZ046-047-051-052-056>060-062>072-231000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 437 AM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. FLOODING IS ALSO LIKELY FROM THE RUNOFF OF RECENT HEAVY RAINS...ALSO ADDITIONAL THUNDERSTORMS WITH HEAVY RAINS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE MAIN THREAT...BUT A TORNADO THREAT IS POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY NEEDED THIS AFTERNOON AND EVENING...IN ADDITION TO RAINFALL OBSERVERS. HENTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 717 PM CDT SAT MAY 22 2004 WIZ046-047-051-052-056>060-062>072-230211- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 717 PM CDT SAT MAY 22 2004 ...FLOODING RAINS AND SEVERE WEATHER POSSIBLE TONIGHT... A STATIONARY FRONT STRETCHING FROM CENTRAL IOWA TO NORTHERN ILLINOIS WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS OVERNIGHT...THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL. ALTHOUGH THEY WILL BEGIN SOUTH OF THE AREA THIS EVENING...THEY ARE EXPECTED TO MIGRATE NORTH WITH THE FRONT OVERNIGHT. STORMS ARE EXPECTED TO MOVE WEST TO EAST AND GENERATE A TRAINING EFFECT. THIS WILL LIKELY RESULT IN SOME AREAS GETTING NEARLY 2 TO 3 ADDITIONAL INCHES OF RAIN. SOILS ARE SATURATED AND MANY RIVERS AND STREAMS ARE ALREADY NEAR OR ABOVE THEIR FLOOD STAGES. THE POTENTIAL FOR FLASH FLOODING TONIGHT IS VERY HIGH WITH A LONGER DURATION WIDESPREAD FLOODING EXPECTED TO CONTINUE INTO EARLY NEXT WEEK. RESIDENTS ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN ARE URGED TO BE PREPARED FOR SEVERE WEATHER TONIGHT...RANGING FROM HIGH WINDS...HAIL AND FLOODING.
The Milwaukee radar (KMKX), 109 km away, was scanning. The volume nearest the first event began at 05:03 UTC.
8 flash flood, 4 thunderstorm wind, 3 hail. Local standard time, as filed.
Several reports of houses flooded, people evacuated, mudslides destroyed freshly planted crops.
A mudslide destroyed freshly planted crops and some basements were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403919, 5403920, 5403921, 5403924, 5403925, 5403922, 5403923, 5403926, 5403927, 5403928, 5403929, 5403932, 5403933, 5403930, 5403931.